Publication

Back to overview

Drug hypersensitivity: Flare-up reactions, cross-reactivity and multiple drug hypersensitivity

Type of publication Peer-reviewed
Publikationsform Original article (peer-reviewed)
Publication date 2011
Author Pichler WJ, Daubner B, Kawabata T,
Project Investigating the primary immune response against drugs in humans
Show all

Original article (peer-reviewed)

Journal JOURNAL OF DERMATOLOGY
Volume (Issue) 38(3)
Page(s) 216 - 221
Title of proceedings JOURNAL OF DERMATOLOGY
DOI 10.1111/j.1346-8138.2010.01142.x.

Abstract

In drug hypersensitivity, change of drug treatment and continuation with a new drug may result in reappearance of drug hypersensitivity symptoms. This is not uncommon in patients with chronic infections requiring continued and long-lasting antibiotic treatments. For the clinician, the question arises whether these symptoms are due to cross-reactivity, are due to a new sensitization or are a reflection of a multiple drug hypersensitivity syndrome. Based on the p-i concept (pharmacological interaction with immune receptors), we propose that the efficient stimulation of T cells by a drug is the sum of drug-T-cell receptor affinity and readiness of the T cell to react, and therefore not constant. It heavily depends on the state of underlying immune activation. Consequently, drug hypersensitivity diseases, which go along with massive immune stimulations and often high serum cytokine values, are themselves risk factors for further drug hypersensitivity. The immune stimulation during drug hypersensitivity may, similar to generalized virus infections, lower the threshold of T-cell reactivity to drugs and cause rapid appearance of drug hypersensitivity symptoms to the second drug. We call the second hypersensitivity reaction a "flare-up" reaction; this is clinically important, as in most cases the second drug may be tolerated again, if the cofactors are missing. Moreover, the second treatment is often too short to cause a relevant sensitization.
-